J. JOSEPH WALSHE, M.D.; ROCCO C. VENUTO, M.D.
A patient with compensated congestive heart failure suffered acute deterioration of her renal function and cardiac status, requiring peritoneal dialysis, in association with indomethacin therapy. Discontinuation of this inhibitor of prostaglandin synthesis led to a prompt improvement in both her renal function and cardiac status. The patient was rechallenged with indomethacin and again developed acute reduction of her glomerular filtration rate and severe volume retention, which were again totally reversed when the drug was stopped. Urinary prostaglandin E was measured by radioimmunoassay in this patient and five additional patients with congestive heart failure and prerenal azotemia. All patients were found to have elevated levels of urinary prostaglandin E. The possible role for renal prostaglandin E as a compensatory mechanism to the vasoconstrictive stimuli present in congestive heart failure is discussed. The potential danger of inhibitors of prostaglandin synthesis in patients with congestive heart failure and prerenal azotemia is emphasized.
Learn more about subscription options.
Register Now for a free account.
WALSHE JJ, VENUTO RC. Acute Oliguric Renal Failure Induced by Indomethacin: Possible Mechanism. Ann Intern Med. 1979;91:47–49. doi: 10.7326/0003-4819-91-1-47
Download citation file:
Published: Ann Intern Med. 1979;91(1):47-49.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only